Increased Toxicity When PD-(L)1 Inhibitor Is Followed by Osimertinib

The treatment landscape for advanced non-small cell lung cancer (NSCLC) is constantly changing. Osimertinib, a third-generation EGFR tyrosine kinase inhibitor, is standard of care for EGFR-mutant NSCLC, and the indications for PD-(L)1 targeting immune checkpoint inhibitors are rapidly expanding and include metastatic (first-line and beyond) and locally advanced disease. With the introduction of multiple novel treatments, there is an increased potential for unknown treatment interactions, and several ongoing or halted clinical trials have noted an increase in immune-related adverse events (irAEs) when PD-(L)1 inhibitors and EGFR TKIs are given in combination or sequentially. To better evaluate the potential for increased toxicity when PD-(L)1 inhibitors and EGFR TKIs are used sequentially, a recently published retrospective analysis from Memorial Sloan Kettering Cancer Center (MSKCC) evaluated toxicity of  sequential approaches with PD-(L)1 inhibitors and EGFR TKIs among 126 patients with advanced NSCLC.

Increased rates of severe irAEs were observed in patients who received a PD-(L)1 inhibitor followed by osimertinib. Severe irAEs occurred in 15% of patients (6 of 41) who received a PD-(L)1 inhibitor followed by osimertinib. Importantly, patients who received osimertinib followed by a PD-(L)1 inhibitor or who received a PD-(L)1 inhibitor followed by erlotinib or afatinib did not experience severe irAEs. Among patients receiving a PD-(L)1 inhibitor followed by osimertinib, severe irAEs occurred most commonly in those who received osimertinib within 3 months of discontinuing a PD-(L)1 inhibitor (24%). Incidence of severe irAEs was lower among patients who began osimertinib 3 to 12 months after discontinuing a PD-(L)1 inhibitor, and there were no severe irAEs among patients who received osimertinib more than a year after discontinuing immunotherapy.

The median time to onset of severe irAEs was 20 days after osimertinib treatment. Among the 6 patients with severe irAEs, there were 4 cases of grade 3 pneumonitis, 1 case of grade 3 colitis, and one 1 case of grade 4 hepatitis. All patients who developed severe irAEs required steroids, and all but one was hospitalized.

The authors concluded that these data support a drug-specific, rather than class-specific, interaction between osimertinib and PD-(L)1 inhibitors, occurring only when osimertinib is given soon following discontinuation of a PD-(L)1 inhibitor. Awareness of this interaction may be important when determining treatment selection and sequencing for patients with advanced NSCLC.

Ann Oncol. 2019 March 7. [Epub ahead of print.]
increased-toxicity-sequence-PD-(L1) followed by osimertinib-NSCLC

Clinical Opinion Poll

68 y/o man, diabetic, is Dx with M1 prostate cancer (PSA 120, bone & lymph node mets, PS 1). What Tx would you recommend in addition to ADT?